Florida, 2012

Funnel Cloud in Florida, June 29, 2012

June 29, 2012 · NWS MFL · 1 event in 1 county or zone

Scattered afternoon and evening storms developed over South Florida in typically moist and unstable airmass along sea breeze and outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Scattered afternoon and evening storms developed over South Florida in typically moist and unstable airmass along sea breeze and outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 29, 6:46 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 29, 6:46 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
746 PM EDT FRI JUN 29 2012

.AVIATION...
VFR CONDITIONS EXPECTED TO CONTINUE THROUGH THE NEXT 24 HOURS.
ISOLATED TSRAS ACROSS WESTERN MIAMI-DADE COUNTY ARE NOT EXPECTED TO
AFFECT ANY TAF SITES AND SHOULD DISSIPATE OVER THE NEXT COUPLE OF
HOURS. WINDS WILL BECOME LIGHT AND VARIABLE OVERNIGHT WITH SEA
BREEZES DEVELOPING AT BOTH COASTS BY LATE MORNING/EARLY AFTERNOON
TOMORROW. 10/CD

&&

.PREV DISCUSSION... /ISSUED 154 PM EDT FRI JUN 29 2012/

SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...A DEEP ENE TO E WIND
WILL WAFT ACROSS S FLA TONIGHT AND SATURDAY BUT BECOME E TO ESE
SUNDAY WITH A GRADUAL INCREASE IN ATMOSPHERIC MOISTURE. DRY SUBSI
-DENT AIR WILL BE OVER THE AREA LIMITING CONVECTION WITH A FEW E
COAST MAINLY NOCTURNAL SHOWERS TONIGHT AND SATURDAY NIGHT ( NOT IN
FORECAST AT THIS TIME). ON SATURDAY AND SUNDAY AFTERNOONS...MINIMAL
THUNDERSTORM ACTIVITY CAN BE EXPECTED IN THE INTERIOR AND W AS
AFTERNOON TEMPERATURES IN THE INTERIOR...INTO THE MID 90S...WILL SET
UP CONVECTION CURRENTS THAT WILL BREAK THROUGH THE INVERSION ALOFT.
LOW LEVEL CONVERGENCE DUE TO SEA/LAKE BREEZE DEVELOPMENT WILL AID IN
THE DEVELOPMENT OF THE AFTERNOON THUNDERSTORMS. TEMPERATURES ALONG
THE COASTS WILL BE MITIGATED BY THE AFTERNOON SEA BREEZES. AT THIS
TIME...NO RECORDS ARE EXPECTED BUT THE MID 90S IN THE CENTRAL
INTERIOR MAY APPROACH WITHIN A FEW DEGREES OF RECORDS.

LONG TERM...(MONDAY THROUGH FRIDAY)...LITTLE CHANGE MONDAY AND
TUESDAY. BUT A MID LATITUDE TROUGH DEEPENING OVER NEW ENGLAND AND
THE MID ATLC STATES WILL DISPLACE THE UPPER RIDGE OVER THE SE U.S.
TO THE WEST. THIS WILL RESULT IN LESS SUBSIDENCE...SLIGHTLY COOLER
TEMPERATURES AND A SLIGHT INCREASE IN AFTERNOON SHOWER/THUNDERSTORM
ACTIVITY.

MARINE...WINDS WILL BE LESS THAN 15 KNOTS WITH SEAS AT OR BELOW 4
FEET THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

FIRE WEATHER...NO PROBLEMS EXPECTED AS MINIMUM RH VALUES WILL
REMAIN ABOVE CRITICAL VALUES THROUGH THE ENTIRE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  90  76  90 / 0 -  10 10
FORT LAUDERDALE  78  90  79  91 / 0 -  10 10
MIAMI            78  91  78  92 / -  -  10 10
NAPLES           75  90  78  91 / 0 10 10 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 29, 2:00 AM EST, 17 hours before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
300 AM EDT FRI JUN 29 2012

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
300300-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
300 AM EDT FRI JUN 29 2012

...SLIGHT CHANCE OF STORMS SOUTHERN AREAS TODAY...
...SLIGHT RISK OF RIP CURRENTS EAST COAST BEACHES TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS TODAY ALONG
THE EAST COAST BEACHES OF SOUTH FLORIDA...DUE TO A EASTERLY WINDS
OF 5 TO 10 MPH ALONG WITH LOW TIDE.

THUNDERSTORMS: THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
SOUTHERN AREAS OF SOUTH FLORIDA TODAY. THE PRIMARY IMPACTS FROM
THE STORMS TODAY WILL BE LIGHTNING STRIKES, GUSTY WINDS UP TO 30
MPH, AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SLIGHT CHANCE OF STORMS WILL CONTINUE OVER THE INTERIOR AND WEST
COAST METRO AREAS THIS WEEKEND BEFORE INCREASING TO CHANCE
COVERAGE OVER ALL OF SOUTH FLORIDA EARLY NEXT WEEK. THE PRIMARY
IMPACTS FROM THE STORMS WILL BE LIGHTING STRIKES, GUSTY WINDS, AND
LOCALLY HEAVY RAINFALL.

THE SLIGHT CHANCE OF RIP CURRENTS WILL CONTINUE ALONG THE EAST
COAST BEACHES OF SOUTH FLORIDA THIS WEEKEND, DUE TO THE EASTERLY
WINDS AND LOW TIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Jun 29, 6:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
719 PM EDT FRI JUN 29 2012

FLZ073-174-300000-
FAR SOUTH MIAMI-DADE COUNTY FL INLAND MIAMI-DADE COUNTY FL
719 PM EDT FRI JUN 29 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MIAMI-DADE COUNTY

* UNTIL 800 PM EDT

* AT 714 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 3 MILES NORTHWEST OF HOMESTEAD GENERAL
  AIRPORT...AND MOVING SOUTH AT 10 MPH. FUNNEL CLOUDS MAY BE
  POSSIBLE WITH THESE STORMS.

* THE STORM WILL AFFECT...
  REDLAND...
  HOMESTEAD GENERAL AIRPORT...
  AND SURROUNDING COMMUNITIES.

LAT...LON 2535 8049 2535 8072 2564 8075 2563 8050
TIME...MOT...LOC 2319Z 358DEG 8KT 2553 8058

10

The radar

The Miami radar (KAMX), 22 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Miami-Dade

When
June 29, 7:00 PM EST to 7:10 PM EST
Where
Miami-Dade County, 2.44 mi SSW of Homestead Gen Avn Ar
Reported by
Broadcast Media
Coordinates
25.468, -80.567

Reports of a funnel cloud west of Homestead were relayed by local media. The pictures and video generated a fair amount of media interest even though the funnel did not touch down or cause damage.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397196.